Talk to the Veterans Crisis Line now
U.S. flag
An official website of the United States government

Health Services Research & Development

Veterans Crisis Line Badge
Go to the ORD website
Go to the QUERI website

2005 HSR&D National Meeting Abstract


3067 — Hypersensitivity Cases Associated with Drug-Eluting Coronary Stents: Follow Up from RADAR Project

Author List:
Nebeker JR (VA Salt Lake City)
Bennett CL (VA Lakeside)
Hoffman JM (VA Salt Lake City)
Samore MH (VA Salt Lake City)
Virmani R (Armed Forces Institute of Pathology)
Raisch DW (VA Albuquerque)
Belknap SM (VA Lakeside)
Gligoric G (VA San Antonio)
Feldman MD (VA San Antonio)

Objectives:
Over 75% of all coronary stents now placed are drug-eluting stents (DES), yet little is known about their non-cardiac adverse events. In October 2003, the Food and Drug Administration (FDA) reported 50 hypersensitivity reactions following DES placement but subsequently reported that concomitant medications caused these reactions. We aimed to evaluate whether DES may cause serious hypersensitivity reactions.

Methods:
Adverse-device-event reports received from April 2003 through June 2004 were reviewed for hypersensitivity-like reactions associated with the sirolimus-eluting (CYPHER™) and paclitaxel-eluting (TAXUS™) coronary stents. Sources of reports included the FDA’s Manufacturer and User Device Experience (MAUDE) database, the published literature, and investigators from the Research on Adverse Device and Reports (RADAR) project. Causality scores were assigned using standardized World Health Organization criteria.

Results:
242 of 3,307 reports in the MAUDE database were identified as hypersensitivity-like reactions. Causal association scores for clopidogrel and aspirin were: 1% and 0% certain, 0% and 0% probable, 84% and 92% possible, and 15% and 8% unlikely. Causality scores for the DES were 0% certain, 4% (n=9) probable, 91% possible, and 5% unlikely. Many reactions could not be scored as probable or certain for lack of key information such as timing (30%), rash type (44%), concomitant drugs (40%), or concomitant drug dechallenge (81%). An additional 5 probable cases were identified in published case reports (n=1) and by RADAR investigators (n=4). For the 14 cases scored as probably due to DES, evidence for causation included elevated IgE levels and persistence of symptoms after concomitant drug discontinuation, peri-stent eosinophilic infiltrates on autopsy, and positive gallium scans of the chest. Two patients died and 4 others required long-term oral steroids.

Implications:
Drug eluting coronary stents may cause serious, prolonged hypersensitivity reactions. Further study is required to determine the burden of morbidity and the major causes of hypersensitivity reactions after DES placement.

Impacts:
The VHA is considering implementing a national, spontaneous, adverse-drug-event reporting system based on the FDA’s MedWatch/MAUDE system. A VHA system would benefit from tools that improve the data quality and facilitate analysis of voluntarily submitted cases. Integration of targeted, active surveillance programs, such as RADAR is also recommended.


Questions about the HSR&D website? Email the Web Team.

Any health information on this website is strictly for informational purposes and is not intended as medical advice. It should not be used to diagnose or treat any condition.